Alert archive / Illinois / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 28, 2017, 8:27 PM CDT for Jo Daviess County, Stephenson County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2017, 8:27 PM CDT (01:27 UTC)
- Expired
- Jun 29, 2017, 2:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 10:13 PM CDT | FLASH FLOOD | 1 Ne Winslow, IL | PORTION OF MANN RD WASHED OUT. |
| Jun 28, 10:13 PM CDT | FLASH FLOOD | Rock City, IL | WATER RESCUE OF PERSON IN FLOOD WATERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 106 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1521 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.1
The text
As transmitted.
583
WGUS53 KDVN 290127
FFWDVN
ILC085-177-290730-
/O.NEW.KDVN.FF.W.0006.170629T0127Z-170629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
827 PM CDT WED JUN 28 2017
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Jo Daviess County in northwestern Illinois...
Stephenson County in northwestern Illinois...
* Until 230 AM CDT Thursday.
* At 826 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Freeport, Galena, Lena, Bellevue, Stockton, Warren, Hanover, Pearl
City, Elizabeth, Cedarville, Davis, Woodbine, Dakota, German
Valley, Scales Mound, Apple River, Winslow, Rock City, Menominee
and Ridott.
Additional rainfall amounts of 1 TO 2 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4250 8940 4220 8940 4219 9032 4225 9042
4233 9042 4238 9047 4246 9062 4251 9059
$$
ERVIN2 follow-up statements
203
WGUS73 KDVN 290343
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
1043 PM CDT WED JUN 28 2017
ILC085-177-290730-
/O.CON.KDVN.FF.W.0006.000000T0000Z-170629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Stephenson IL-
1043 PM CDT WED JUN 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR JO
DAVIESS AND STEPHENSON COUNTIES...
At 1040 PM CDT, local law enforcement reported heavy rain earlier
thunderstorms over the Highway 20 corridor. 4 inches of rain
have fallen and been officially observered. Flash flooding is being
reported in the Winslow area, and Rock City.
Some locations that will experience flooding include...
Freeport, Galena, Lena, Bellevue, Stockton, Warren, Hanover, Pearl
City, Elizabeth, Cedarville, Davis, Woodbine, Dakota, German Valley,
Scales Mound, Apple River, Winslow, Rock City, Menominee and Ridott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4250 8940 4220 8940 4219 9032 4225 9042
4233 9042 4238 9047 4246 9062 4251 9059
$$
ERVIN751
WGUS73 KDVN 290733
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA
Issued by National Weather Service Des Moines IA
233 AM CDT THU JUN 29 2017
ILC085-177-290742-
/O.EXP.KDVN.FF.W.0006.000000T0000Z-170629T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jo Daviess IL-Stephenson IL-
233 AM CDT THU JUN 29 2017
...THE FLASH FLOOD WARNING FOR JO DAVIESS AND STEPHENSON COUNTIES HAS
EXPIRED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4250 8940 4220 8940 4219 9032 4225 9042
4233 9042 4238 9047 4246 9062 4251 9059
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:56 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 28, 6:56 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 656 PM CDT Wed Jun 28 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 323 PM CDT Wed Jun 28 2017 Thunderstorms have been festering over the forecast area through much of the afternoon in the wake of the early morning heavy rain producing storms. These storms have recently strengthened some south of the Quad Cities. In the big picture, an upper level shortwave was moving across northern IA and a 60 kt upper level jet max is moving into western Iowa causing an uptick in storms over northern and western IA and along the MO River in southwest IA. Deep shear and increasing instability will favor severe storm development and a tornado watch was just issued for most of IA and northern MO. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Severe weather and heavy rainfall will be the focus overnight through at least Thursday night. Developing severe storms over western and northern IA will likely evolve into a more linear structure overnight and advance southeast over especially the southern half of the local forecast area. Like last night, the with abundant moisture, will continue a heavy rain threat. Deeper wind shear, high CAPES and possibly boundary interactions will lead to an enhanced severe risk with all modes including large hail, damaging winds and tornadoes, especially late this afternoon through evening. From late evening through overnight, the severe threat will likely diminish, but will have to watch for any possible back-building for a heavy rainfall threat, especially over the forecast area south of I-80. Forecast models largely continue the idea of the main boundary stalling from west to east across southern IA or northern MO late tonight and remaining there through Thursday. Additional mid level shortwaves and high levels of moisture on a southwest low level flow impinging on the boundary will continue the risk for heavy rainfall and at least a slight risk for severe weather as demonstrated by the SPC day 2 outlook with a slight risk over most of the forecast area. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 323 PM CDT Wed Jun 28 2017 Another wave of showers and thunderstorms is possible for late Friday into Saturday ahead of another shortwave traversing through broad Upper Midwest/Great Lakes trough. However, conditions will not be as conducive for heavy rainfall. Semi-zonal to W/NW flow looks to keep things somewhat unsettled late weekend through early next week with periodic shower chances. Temperatures look to be near to slightly below normal throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 655 PM CDT Wed Jun 28 2017 Clusters of strong to severe storms with damaging wind, large hail and very heavy rainfall will continue to move through eastern Iowa early this evening. There will likely be a break in the storms overnight, then additional storms Thursday morning in the Burlington area, then possibly affecting all terminals Thursday afternoon. Have kept conditions prevailing VFR, but there will be a potential for MVFR low clouds and fog behind the rain, which is not mentioned in the forecasts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...Sheets
Hazardous weather outlook, Jun 28, 12:11 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 1211 PM CDT Wed Jun 28 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are expected to develop this afternoon over eastern Iowa and spread east to southeast across most of the outlook area from late afternoon through evening. These storms will likely develop west of highway 218 and north of Interstate 80 between 2 pm and 4 pm. Severe weather threats include damaging wind, large hail, torrential rainfall and isolated tornadoes. The Storm Prediction Center has placed most of eastern Iowa and northwest Illinois in an enhanced risk for severe weather for this afternoon and evening. All of west central Illinois and northeast Missouri are in a slight risk for severe weather. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms are again likely Thursday into Friday. There is a risk of severe storms and very heavy rainfall, mainly south of Highway 30 or roughly south of a line from Cedar Rapids Iowa to Sterling Illinois. Active weather will continue into next week with almost daily chances for thunderstorms Saturday through Tuesday. At this time it is too early to determine the threat for severe thunderstorms beyond Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Sheets
In the hours before
Local storm report, Jun 28, 6:52 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 1 WSW PRAIRIEBURG 42.23N 91.44W
06/28/2017 LINN IA TRAINED SPOTTER
LARGE TORNADO WITH DEBRIS.
&&
UTTECHLocal storm report, Jun 28, 8:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
815 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 2 N WORTHINGTON 42.43N 91.12W
06/28/2017 DUBUQUE IA EMERGENCY MNGR
&&Local storm report, Jun 28, 8:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
816 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL DAVIS 42.42N 89.42W
06/28/2017 E1.00 INCH STEPHENSON IL TRAINED SPOTTER
&&Local storm report, Jun 28, 8:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
820 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TORNADO 4 S CENTRAL CITY 42.15N 91.52W
06/28/2017 LINN IA TRAINED SPOTTER
SPOTTER LI158 REPORTED DEBRIS LOFTING
&&Local storm report, Jun 28, 8:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
821 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 E VINTON 42.16N 91.97W
06/28/2017 E1.00 INCH BENTON IA EMERGENCY MNGR
ALSO 40 TO 50 MPH WIND
&&Local storm report, Jun 28, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA
ISSUED BY NATIONAL WEATHER SERVICE QUAD CITIES IA
825 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG OXFORD JUNCTION 41.98N 90.95W
06/28/2017 JONES IA TRAINED SPOTTER
TENT AND INSULATION BLOWN INTO TREES AND POWERLINE DOWN.
TIME ESTIMATED. SOUTHWEST SIDE OF TOWN.
&&
DSHEETSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:24 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 51 min |
| Jun 28, 7:24 PM CDT | Tornado Warning | DVN | Jo Daviess | 51 min |
| Jun 28, 7:36 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 54 min |
| Jun 28, 8:24 PM CDT | Tornado Warning | DVN | Carroll, Jo Daviess | 51 min |
| Jun 28, 9:43 PM CDT | Special Weather Statement | DVN | Hancock | 62 min |
| Jun 28, 9:55 PM CDT | Special Weather Statement | DVN | Stephenson | 35 min |
| Jun 28, 10:03 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 42 min |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Stephenson | 3 days |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Whiteside | 7 days |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 8 days |
| Jun 29, 10:52 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 7 days |
Nearby
Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.